Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 200, NWS Mobile, AL

July 21, 2017Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2017, 11:00 AM CDT for Choctaw County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 11:00 AM CDT (16:00 UTC)
Expired
Jul 21, 2017, 11:27 AM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS54 KMOB 211600
SVRMOB
ALC023-211645-
/O.NEW.KMOB.SV.W.0200.170721T1600Z-170721T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1100 AM CDT FRI JUL 21 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Choctaw County in southwestern Alabama...

* Until 1145 AM CDT

* At 1059 AM CDT, a severe thunderstorm was located 8 miles northwest
  of Pennington, or 11 miles north of Butler, moving west at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lisman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8808 3216 8809 3210 8845 3231 8842
TIME...MOT...LOC 1559Z 094DEG 20KT 3226 8818 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
649 
WWUS54 KMOB 211627
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1127 AM CDT FRI JUL 21 2017

ALC023-211636-
/O.CAN.KMOB.SV.W.0200.000000T0000Z-170721T1645Z/
Choctaw AL-
1127 AM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHOCTAW COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3231 8808 3216 8809 3210 8845 3231 8842
TIME...MOT...LOC 1624Z 094DEG 20KT 3227 8836 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:23 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 21, 6:23 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
623 AM CDT Fri Jul 21 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Scattered showers and thunderstorms develop across
the area today amidst a typical hot and humid summertime airmass
and light southerly winds. Expecting cigs/vis to remain at VFR
levels, with the exception being locally lower cigs/vis in and
around heavier showers and storms. Stronger storms will also be
capable of producing gusty downburst winds and frequent lightning.
Convective activity tapers after sunset, with VFR conditions and
light and variable winds settling in once again tonight. /49

&&

.PREV DISCUSSION... /issued 331 AM CDT Fri Jul 21 2017/

NEAR TERM /Now Through Friday night/...A weak cutoff low in the mid
levels currently over the Florida-Georgia state line will continue
to retrograde towards the west through the near term before
beginning to fill in as it settles over the northern Gulf. This low
will act to increase thunderstorm coverage over the area today, with
storms initiating along the coast and over eastern portions of the
area this morning and gradually spreading westward and inland
throughout the afternoon. Ample instability coupled with improving
lapse rates and a layer of relatively drier air aloft could result
in a few storms becoming strong enough to produce gusty downburst
winds and frequent cloud-to-ground lightning. With PWATs expected to
remain around 2.00 inches, locally heavy downpours will also be
possible. However, given the decent storm motion and scattered
coverage, not foreseeing any sizable flooding threat, with the
exception of some minor nuisance flooding of urban areas unfortunate
enough to see training or backbuilding of storms. Activity should
then taper over inland areas after sunset, with some lingering
showers and storms possible tonight along the immediate coast and
offshore.

In terms of temperature, not expecting today to get quite as hot as
Thursday afternoon, given the increased cloud cover and convective
activity. That said, will still likely see temps reach the low 90's
in most places, with some spots reaching the mid 90's inland.
Dewpoints in the low to mid 70's will maintain heat indices in the
100 to 105 degree range across the area this afternoon. Lows tonight
range from mid 70's inland to upper 70's along the coast. /49

SHORT TERM /Saturday Through Sunday night/...A weak upper trof
oriented along the northern Gulf coast persists through Saturday
night then loses definition during the remainder of the period as
a larger scale upper trof evolves over the interior eastern
states. A surface ridge remains over the northern/central Gulf
through the period and maintains a light south to southwest flow
over the forecast area. Continue to expect a diurnal convective
pattern through the period, with scattered convection developing
with daytime heating and the sea breeze, then lingering into the
evening hours. Some strong storms will be possible, producing gusty
winds, frequent lightning and heavy downpours. Highs will be in
the lower 90s each day except for near 90 at the coast, resulting
in heat indices of 100 to 105. Lows continue to range from the
lower 70s inland to the mid 70s at the coast. /29

LONG TERM /Monday Through Thursday/...An upper trof over the
interior eastern states moves off into the western Atlantic
Tuesday night, but leaves a weak upper trof over the southeast
states that lingers through much of the remainder of the period. A
surface low (well to the north) associated with the upper trof
brings a surface trof into Tennessee early in the period which may
make it into the interior southeast states on Tuesday, but
looks to remain well north of the forecast area. A surface ridge
over the northern and central Gulf will continue to promote a
light southerly flow over the forecast area, and expect a
continued pattern of scattered convection developing each day and
lingering into the evening hours. Highs through the period will be
mostly in the lower 90s with lows ranging from the lower 70s
inland to the mid 70s at the coast. /29

MARINE...Surface high pressure continues over the central Gulf,
albeit weakening slightly over the weekend as a mid-level low
retrogrades to the west and over northern Gulf today and Saturday.
Thus, light south to southwest winds persist through Saturday,
before increasing to a light to moderate westerly flow Sunday
through early next week as the surface high over the central Gulf is
once again reinforced. Rain chances increase today through the
weekend as that aforementioned low moves overhead and better
moisture and lift come together. General thunderstorm motion will be
towards the southwest, with stronger storms capable of producing
gusty downburst winds and frequent cloud-to-water lightning. With
the increase in winds, seas likewise build to around 2 to 3 feet
Sunday into early next week. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 21, 5:20 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Mobile AL
520 AM CDT Fri Jul 21 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-221030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
520 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Gusty winds, frequent lightning, and locally heavy rains will be
possible with the stronger thunderstorms that develop today into
this evening.

Heat indices of 100 to 107 are expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds, frequent lightning, and locally heavy rains will be
possible with the stronger thunderstorms that develop each day.

Heat indices of 100 to 107 are expected each afternoon through the
period.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

GMZ630>635-650-655-670-675-221030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
520 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and
tonight. A few storms will be capable of producing frequent
lightning, gusty winds and locally higher seas, locally heavy
rainfall, and possibly an isolated waterspout.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds, frequent lightning and locally higher seas are
possible with the stronger storms that develop through the
period. Isolated waterspouts will also be possible mainly during
the morning hours.

In the hours before

Special weather statement, Jul 21, 8:47 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
847 AM CDT FRI JUL 21 2017

ALZ263>266-211430-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-
847 AM CDT FRI JUL 21 2017

...A gust front from strong THUNDERSTORMS offshore WILL AFFECT THE
FOLLOWING COUNTIES...SOUTH CENTRAL MOBILE AND SOUTHWESTERN BALDWIN
COUNTIES UNTIL 930 AM CDT...

At 846 AM CDT, the gust front was located along a line extending
from near Foley to 10 miles southwest of Coden, and moving northwest
at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Daphne, Tillmans Corner, Fairhope, Foley, Theodore, Orange Beach,
Spanish Fort, Robertsdale, Bayou La Batre, Point Clear, Central
Dauphin Island, Loxley, Magnolia Springs, Bon Secour, Summerdale,
Silverhill, Coden, Fort Gaines, Fort Morgan and Alabama Port.

LAT...LON 3022 8833 3066 8826 3071 8780 3027 8754
      3022 8805
TIME...MOT...LOC 1346Z 157DEG 29KT 3035 8766 3026 8833
Special weather statement, Jul 21, 9:14 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
914 AM CDT FRI JUL 21 2017

ALZ051>055-MSZ067-211500-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-Wayne MS-
914 AM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MONROE...CHOCTAW...NORTHERN WASHINGTON...
CLARKE...SOUTHWESTERN WILCOX AND NORTHERN WAYNE COUNTIES UNTIL 1000
AM CDT...

At 914 AM CDT, the strong thunderstorms were located along a line
extending from 6 miles southwest of Butler to 10 miles east of
Fulton, and moving west at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jackson, Thomasville, Butler, Grove Hill, Saint Stephens, Whatley,
Lisman, Millry, Silas, Coffeeville, Fulton, Gilbertown and Toxey.

LAT...LON 3214 8804 3209 8804 3205 8812 3199 8810
      3199 8774 3177 8730 3143 8770 3180 8894
      3182 8894 3185 8865 3189 8848 3222 8843
      3228 8833
TIME...MOT...LOC 1414Z 076DEG 16KT 3201 8828 3182 8755
Local storm report, Jul 21, 9:21 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
921 AM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     MARINE TSTM WIND 2 E DAUPHIN ISLAND      30.25N 88.08W
07/21/2017  M42.00 MPH       MOBILE             AL   C-MAN STATION

            GUST FRONT ASSOCIATED WITH STORMS OFFSHORE PRODUCED A
            WIND GUST TO 42MPH.

0848 AM     MARINE TSTM WIND 5 ESE DAUPHIN ISLAND    30.23N 88.03W
07/21/2017  M43.00 MPH       BALDWIN            AL   C-MAN STATION

            GUST FRONT ASSOCIATED WITH STORMS OFFSHORE PRODUCED
            SEVERAL MEASURED WINDS GUSTS OF 40+MPH WITH THE HIGHEST
            GUST AT 43MPH.

&&

MB
Special weather statement, Jul 21, 10:08 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
1008 AM CDT FRI JUL 21 2017

ALZ051>053-MSZ067-211600-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
1008 AM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CHOCTAW...NORTHWESTERN WASHINGTON...NORTHWESTERN CLARKE AND EASTERN
WAYNE COUNTIES UNTIL 1100 AM CDT...

At 1007 AM CDT, the strong thunderstorm was located 8 miles east of
Toxey, or 10 miles south of Butler, moving southwest at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waynesboro, Butler, Lisman, Millry, Buckatunna, Silas, Coffeeville,
Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 8804 3206 8807 3207 8810 3206 8812
      3201 8811 3199 8810 3201 8809 3199 8807
      3199 8798 3181 8787 3142 8845 3183 8877
      3189 8848 3217 8844 3225 8815
TIME...MOT...LOC 1507Z 065DEG 31KT 3194 8817

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:15 AM CDTSpecial Marine WarningMOB60 min
Jul 21, 8:37 AM CDTSpecial Marine WarningMOB53 min
Jul 21, 8:43 AM CDTSpecial Marine WarningMOB62 min
Jul 21, 8:47 AM CDTSpecial Weather StatementMOBBaldwin43 min
Jul 21, 9:05 AM CDTSpecial Marine WarningMOB55 min
Jul 21, 9:08 AM CDTSpecial Marine WarningMOB67 min
Jul 21, 9:14 AM CDTSpecial Weather StatementMOBChoctaw, Clarke46 min
Jul 21, 9:29 AM CDTSpecial Marine WarningMOB61 min
Jul 21, 10:08 AM CDTSpecial Weather StatementMOBChoctaw52 min
Jul 21, 10:19 AM CDTSpecial Marine WarningMOB56 min
Jul 21, 11:44 AM CDTSpecial Weather StatementMOBMonroe61 min
Jul 21, 3:11 PM CDTSpecial Weather StatementMOBConecuh, Escambia64 min
Jul 21, 5:10 PM CDTSpecial Weather StatementMOBButler50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.